Alert archive / Minnesota / Beach Hazards Statements in 2016
Beach Hazards Statement 19, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Oct 3, 2016, 3:54 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2016, 3:54 AM CDT (08:54 UTC)
- Expired
- Oct 3, 2016, 8:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WHUS43 KDLH 030854 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 354 AM CDT MON OCT 3 2016 MNZ037-WIZ001-040100- /O.NEW.KDLH.BH.S.0019.161003T0854Z-161004T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 354 AM CDT MON OCT 3 2016 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ JJM
1 follow-up statement
421 WHUS43 KDLH 031430 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 930 AM CDT MON OCT 3 2016 MNZ037-WIZ001-040100- /O.CON.KDLH.BH.S.0019.000000T0000Z-161004T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 930 AM CDT MON OCT 3 2016 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Oct 3, 3:00 AM CDT, 54 minutes earlier.
Area forecast discussion, Oct 3, 3:00 AM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Duluth MN 300 AM CDT MON OCT 3 2016 .SHORT TERM...(Today through Tuesday) Issued at 258 AM CDT Mon Oct 3 2016 A ridge of high pressure was located from the tip of the Arrowhead into northwest Wisconsin at 07Z. On the backside of the high over the western third of the forecast area, a light southeasterly flow was found. This is ahead of an area of low pressure that was organizing over the lee of the Rockies. Upper level ridging was also noted overhead. Areas of stratus and fog have formed along the south shore of Lake Superior and was reaching toward the Twin Ports, as well as much of northwest Wisconsin. The areas of fog will erode by 15Z/10am. The upper level and surface ridge drift east of the area on Monday. This allows a warm air advection pattern to establish over the forecast area. Warm/moist air from the Gulf of Mexico will be pulled northward and into the region ahead of the aforementioned surface low and its parent upper level cut off low. Max temps will warm into the upper 60s to lower 70s as a result. However, there will be a cool northeast flow off of Lake Superior which will keep max temps in the upper 50s to lower 60s right next to the lake. The ridging continues to move off to the east while the cut off upper low and surface low become vertically stacked over northeast Montana tonight. Warm and moist air will continue to surge into the area ahead of these features. However, some minor model differences begin to reveal themselves with the onset of rain late tonight. A consensus approach reveals a rain free forecast tonight and have removed the mention. On Tuesday, the vertically stacked system meanders into southern Saskatchewan. The warm advection continues and the pressure gradient tightens up over the region leading to some gusty winds. Followed a model blend for the onset of the rain over the western tier of the forecast area in the morning, slowly moving eastward through the afternoon. Instability is lacking with this area of rain, but enough to mention some isolated thunder. Rain will be focused mainly over the western third of the area Tuesday afternoon where an elongated frontogenetical band sets up. .LONG TERM...(Tuesday night through Sunday) Issued at 258 AM CDT Mon Oct 3 2016 A period of heavy rainfall Tuesday night into early Wednesday, then a chance for light rain (and maybe some snow) Thursday into Thursday night. Much cooler behind a cold front mid-week leading to the first frost of the season for many locations across northern Minnesota. Temperatures will be coldest Friday night, then a gradual warming trend through the weekend into early next week with generally low chances for precipitation. On the synoptic scale a low deepening across the northern high plains into southern Saskatchewan/Manitoba Tuesday night into Wednesday will drive our weather pattern mid to late week. The deepening low combined with an area of high pressure over New England will lead to strong southerly flow aloft ahead of a cold front associated with the low, bringing warm and moist air to the upper Midwest. A corridor of PWAT values around 1.30" to 1.50" will be located across the upper Mississippi river valley - unseasonably moist for early October, in the 98-99th percentile compared to climatology. Strong southerly winds ahead of the front will lead to along-front storm motions as well as a 50-60+ knot low level jet transporting a supply of deep layer moisture ahead of the front. Heavy rain rates over a 5-10 hour period Tuesday night could lead to at least some localized flooding, with a corridor of 1-2"+ storm total rainfall expected. The area most likely to see the heaviest rainfall will be across Cass/Crow Wing counties in north-central to east-central Minnesota, with most intense rain rates occurring Tuesday evening (6pm - 12am). As the cold front moves from west to east across the upper Midwest Wednesday rain will quickly come to an end, with the Northland dry and under sunny skies by Wednesday afternoon. Cooler air moves in behind the front Thursday into Friday, with the coldest air arriving Friday night as the then-mature lift northeast from southern Manitoba Wed night into far northwest Ontario Thursday and a broad area of high pressure builds across the Canadian Prairie and northern Great Plains Friday. While this is happening a mid-level shortwave trough will lift out the central Great Plains into the upper Great Lakes Thursday into Thursday night, riding along the mature Canadian cyclone's frontal zone. Guidance is trending for a faster progression of the front, but it still looks like parts of eastern Minnesota and northwest Wisconsin could be impacted by this disturbance, resulting in increasing clouds and a chance for light precip. Any precipitation falling across the higher terrain of the Minnesota Arrowhead could fall as a snow Thursday night, but more likely if any snow falls across northern Minnesota it would be mixed with rain. Decided to include rain/snow mix mention in the forecast, but this would only occur if the storm's track shifts further west than currently anticipated. Below normal temps through the weekend with some light wrap-around showers possible across the international border as the stacked low departs to the north. Canadian high pressure centered over the upper Midwest Saturday night, with warming temperatures Sunday into Monday as the high pressure moves off to the east and south/southwesterly winds bring warmer air into the region. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1246 AM CDT Mon Oct 3 2016 High pressure will continue sliding eastward into the central Great Lakes by Monday morning while an area of low pressure develops and moves into eastern Montana. This will result in clear skies with light winds throughout the CWA until the mixed layer develops Monday morning. Radiation fog will develop in some location, but should remain away from all TAF locations except for KHYR/KHIB. Expect at least MVFR visibility with brief periods of lower visibility. The latest NAM/RAP advects a marine stratus layer into the KDLH area around 09Z to 12Z, but think this will remain out of the TAF site per the latest DLHWRF. Will be something to keep a close eye on once again as this layer would bring VLIFR ceilings/visibility. Will see a return to VFR at all sites by 14Z once fog dissipates at KHYR. Expect gusty winds at KINL/KBRD to develop as the pressure gradient tightens due to the incoming system. With a strong low level jet in place Monday night added LLWS to KHIB/KBRD/KINL as the mixed layer decouples. && .PRELIMINARY POINT TEMPS/POPS... DLH 64 52 67 57 / 0 0 10 80 INL 73 54 68 55 / 0 0 30 80 BRD 72 58 70 51 / 0 10 70 100 HYR 70 55 67 59 / 0 0 10 60 ASX 67 52 68 60 / 0 0 10 50 && .DLH Watches/Warnings/Advisories... WI...Beach Hazards Statement through this evening for WIZ001. MN...Beach Hazards Statement through this evening for MNZ037. LS...None. && SHORT TERM...GSF LONG TERM...JJM AVIATION...WL
Hazardous weather outlook, Oct 3, 3:53 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 353 AM CDT MON OCT 3 2016 MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-041030- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-PINE-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 353 AM CDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS POSSIBLE FROM THE TWIN PORTS EAST THROUGH NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED LATE TUESDAY INTO EARLY WEDNESDAY WITH THE HEAVIEST RAIN FALLING ACROSS NORTH- CENTRAL MINNESOTA TUESDAY EVENING. THIS HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY IN THE BRAINERD LAKES AND LAKE MILLE LACS REGIONS. TEMPERATURES WILL FALL TO NEAR FREEZING FRIDAY NIGHT LEADING TO THE FIRST FROST OF THE SEASON FOR MUCH OF NORTHERN MINNESOTA AWAY FROM LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ037-WIZ001-041030- CARLTON/SOUTH ST. LOUIS-DOUGLAS- 353 AM CDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF RIP CURRENTS...MAINLY IN THE DULUTH ENTRY AFFECTING THE PARK POINT BEACH IN DULUTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED LATE TUESDAY INTO EARLY WEDNESDAY WITH THE HEAVIEST RAIN FALLING ACROSS NORTH- CENTRAL MINNESOTA TUESDAY EVENING. THIS HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY IN THE BRAINERD LAKES AND LAKE MILLE LACS REGIONS. TEMPERATURES WILL FALL TO NEAR FREEZING FRIDAY NIGHT LEADING TO THE FIRST FROST OF THE SEASON FOR MUCH OF NORTHERN MINNESOTA AWAY FROM LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-041030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 353 AM CDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A LOW CHANCE FOR THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR LATE TUESDAY NIGHT INTO EARLY WEDNESDAY. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Oct 2, 11:13 PM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1113 PM CDT SUN OCT 2 2016 WIZ002>004-030600- BAYFIELD-ASHLAND-IRON- INCLUDING THE CITIES OF...WASHBURN...BAYFIELD...ASHLAND...HURLEY 1113 PM CDT SUN OCT 2 2016 ...PATCHY DENSE FOG TONIGHT... FOG...SOME DENSE...WILL OCCUR OVER PORTIONS OF FAR NORTHERN WISCONSIN TONIGHT. DENSE FOG HAS BEEN REPORTED IN ASHLAND...AND WILL BE POSSIBLE ALONG THE THE REST OF THE SOUTH SHORE AREA OVERNIGHT...INCLUDING PORTIONS OF HIGHWAY 2. MELDE
Special weather statement, Oct 3, 2:00 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 200 AM CDT MON OCT 3 2016 WIZ001>004-031200- DOUGLAS-BAYFIELD-ASHLAND-IRON- INCLUDING THE CITIES OF...SUPERIOR...WASHBURN...BAYFIELD... ASHLAND...HURLEY 200 AM CDT MON OCT 3 2016 ...PATCHY DENSE FOG EARLY THIS MORNING... FOG...SOME DENSE...WILL OCCUR OVER PORTIONS OF NORTHWEST WISCONSIN EARLY THIS MORNING. DENSE FOG HAS BEEN REPORTED IN ASHLAND...AND WILL BE POSSIBLE AS FAR WEST AS THE TWIN PORTS.
Nearby
Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.